Texas, 2013

Wildfire in Texas, April 7, 2013

April 7, 2013 · NWS LUB · 2 events in 2 counties and zones

A wildfire burned approximately 1500 acres after being fanned by breezy southwest winds of 15 to 25 mph and relative humidity values in the upper single digits. Fire departments from Crosbyton and Post responded to the wildfire which was believed to have initiated near Farm-to-Market Road 651 just south of the Crosby County line.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wildfire burned approximately 1500 acres after being fanned by breezy southwest winds of 15 to 25 mph and relative humidity values in the upper single digits. Fire departments from Crosbyton and Post responded to the wildfire which was believed to have initiated near Farm-to-Market Road 651 just south of the Crosby County line. Fortunately, the wildfire remained over undeveloped rangeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 7, 2:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 7, 2:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT SUN APR 7 2013

.SHORT TERM...
A POTENTIAL FOR LIGHT FOG WILL EXIST AGAIN ACROSS THE SOUTHEASTERN
TEXAS PANHANDLE AROUND SUNRISE. LIGHT FOG WAS SLOW TO MOVE INTO
THE SAME REGION THIS MORNING DUE TO HIGH CLOUDS BUT LESS COVERAGE
TO THE CLOUDS IS EXPECTED TONIGHT. UNCERTAINTY EXISTS WITH THE
REMNANT FRONT BOUNDARY AND DRYLINE POSITION. THE NAM DEPICTS THIS
SURFACE BOUNDARY NEAR CHILDRESS WITH LIGHT EASTERLY OR CALM WINDS
BY DAYBREAK. IF THIS OCCURS...FOG WILL BE MORE LIKELY ALTHOUGH IF
WINDS STAY SOUTHWESTERLY ALL NIGHT AS OTHER MODELS ARE
ADVERTISING...THEN FOG WILL BE UNLIKELY.

THE DRYLINE WILL MAKE LITTLE RETREAT TONIGHT AND THEREFORE WILL
BEGIN THE DAY OVER THE ROLLING PLAINS. THE DRYLINE IS EXPECTED TO
MIX FARTHER EAST TO NORTHWEST TEXAS AND SOUTHWEST OKLAHOMA BY THE
AFTERNOON. VERY STRONG SURFACE CYCLOGENESIS WILL DEEPEN IN
RESPONSE A CLOSED LOW MOVING INTO THE GREAT BASIN MONDAY
AFTERNOON. IMPRESSIVE PRESSURE FALLS OF UP TO 11 MB PER 6 HOURS
OVER SOUTHEASTERN COLORADO ARE SHOWN IN THE MODELS. FURTHERMORE...
WINDS ALOFT WILL BE SLOWLY INCREASING IN ADVANCE OF THIS UPPER
LEVEL SYSTEM WHICH WILL EASILY BE ABLE TO MIX DOWN TO THE SURFACE.

WITH THE WEAK REMNANT FRONT OVER THE SOUTHEASTERN TEXAS
PANHANDLE...WEAK FRONTOGENETICAL FORCING WILL EXIST. HOWEVER...
MOISTURE CONTENT WILL BE VERY LOW THEREFORE THUNDERSTORMS ARE NOT
ANTICIPATED TO DEVELOP THIS FAR SOUTH. JDV

&&

.LONG TERM...
DRYLINE WILL ATTEMPT TO RETREAT AGAIN MONDAY NIGHT INTO TUESDAY
MORNING BUT SHOULD REMAIN OVER THE ROLLING PLAINS AND POSSIBLY
JUST ONTO THE EDGE OF THE CAPROCK. HOWEVER...IT WILL ONCE AGAIN
RAPIDLY MIX TO THE EAST DURING THE DAY ON TUESDAY AS STRONG
SOUTHWEST TO WEST WIND 20-30 MPH DEVELOPS THROUGH THE AFTERNOON.
JUST AS SHOWN IN MODEL RUNS YESTERDAY...THE STRONGEST WINDS ALOFT
WILL BE OVER THE AREA EARLY IN THE DAY AND WILL HAVE PUSHED EAST
OF THE REGION DURING PEAK HEATING. THIS IS ADVANTAGEOUS AS DAYTIME
MIXING WILL NOT HAVE STRONG WINDS ALOFT TO PULL DOWN THROUGH THE
MIXED BOUNDARY LAYER. DRY AIR WILL FILTER INTO THE REGION WHICH
MEANS ANOTHER DAY OF POTENTIALLY RED FLAG CONDITIONS TUESDAY AFTERNOON.

MODELS HAVE FINALLY COME INTO GOOD AGREEMENT WITH PUSHING THE
FRONT INTO THE REGION LATE TUESDAY EVENING INTO EARLY WEDNESDAY
MORNING. THERE IS A VERY SLIM CHANGE THE FRONT WILL BE ABLE TO
POOL SOME MOISTURE ALONG IT AND WITH SUPPORT ALOFT FROM THE
APPROACHING TROF...MAY BE ABLE TO SQUEEZE OUT A STORM OR TWO OVER
THE ROLLING PLAINS BUT CONFIDENCE IS STILL LOW IF ANYTHING WILL BE
ABLE TO FORM. COOL AIRMASS WILL SETTLE IN FOR WEDNESDAY ACROSS THE
REGION WITH HIGHS IN THE 50S TO LOW 60S. DRY AIRMASS AND LIGHT
WINDS OVER THE CAPROCK WILL ALSO MEAN LOW TEMPERATURES BELOW
FREEZING WEDNESDAY AND POSSIBLY THURSDAY NIGHT AS WELL.

AIRMASS WILL BE A BIT SLOWER TO MODERATE THROUGH THE END OF THE
WEEK BUT WE SHOULD SEE SOME RETURN FLOW SET UP BY THURSDAY NIGHT
INTO FRIDAY. THIS WILL BRING TEMPERATURES BACK TO NEAR NORMAL
ALONG WITH THE DEVELOPMENT OF A DRYLINE SOMEWHERE OVER THE REGION
BY NEXT WEEKEND.

JORDAN

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP ON MONDAY AFTERNOON
ACROSS A LARGE PORTION OF THE REGION. A STRONG UPPER LEVEL SYSTEM
WILL DIVE DOWN INTO THE ROCKY MOUNTAINS WHICH WILL CAUSE SURFACE
CYCLOGENESIS IN LEE OF THE ROCKIES. THIS WILL CREATE WINDS BETWEEN
20 AND 30 MPH ACROSS WEST TEXAS. STRONG WINDS WILL AID IN INCREASING
TEMPERATURES TO MUCH ABOVE SEASONAL AVERAGES. TEMPERATURES ARE
ANTICIPATED TO BE BETWEEN 15 AND 20 DEGREES ABOVE AVERAGE. THESE
CONDITIONS COMBINED WITH VERY DRY SURFACE AIR MAY CREATE CRITICAL
FIRE WEATHER CONDITIONS. THERE WILL BE SOME MOISTURE RECOVERY OVER
THE ROLLING PLAINS ON MONDAY NIGHT INTO TUESDAY BUT THE SOUTH
PLAINS SHOULD REMAIN IN THE DRY SECTOR. BREEZY CONDITIONS ARE
EXPECTED TUESDAY AFTERNOON BUT THE TIMING OF THE HIGHEST WIND
SPEEDS AND LOWEST MINIMUM RH VALUES WILL BE OUT OF PHASE SO RED
FLAG CONDITIONS ARE NOT A SLAM DUNK FOR TUESDAY.

JDV/JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  82  44  62  26 /  10   0  10  10  20
TULIA         45  85  48  66  29 /  10   0  10  10  20
PLAINVIEW     47  85  51  69  29 /  10   0  10  10  20
LEVELLAND     48  86  52  70  29 /   0   0  10  10  20
LUBBOCK       51  87  53  72  30 /   0   0  10  10  20
DENVER CITY   51  87  52  70  30 /   0   0  10  10  20
BROWNFIELD    50  87  52  71  30 /   0   0  10  10  20
CHILDRESS     51  90  55  77  35 /  10   0  10  10  30
SPUR          54  91  54  78  34 /   0   0  10  10  20
ASPERMONT     59  94  61  81  36 /   0   0  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>044.

&&

01/14
Hazardous weather outlook, Apr 7, 12:41 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
141 PM CDT SUN APR 7 2013

TXZ021>044-081845-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
141 PM CDT SUN APR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COMBINATION OF STRONG WINDS...WARM TEMPERATURES...AND VERY DRY
AIR MAY CREATE CRITICAL FIRE WEATHER CONDITIONS ON MONDAY AND
TUESDAY AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Garza

When
April 7, 4:00 PM CST to 5:00 PM CST
Where
Garza forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Wildfire, Crosby

When
April 7, 4:30 PM CST to 6:00 PM CST
Where
Crosby forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434118, 434119.